Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 5, 1999, 4:45 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 1999, 4:45 PM CDT (21:45 UTC)
- Expired
- Apr 5, 1999, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDSM 052147 RRA TORDSM IAC053-159-052215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 445 PM CDT MON APR 5 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... WESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 515 PM CDT * AT 444 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 72 MILES SOUTH SOUTHWEST OF DES MOINES OR 6 MILES SOUTH OF KELLERTON... MOVING NORTH NORTHEAST AT 45 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... LAMONI BY 449 PM CDT KELLERTON BY 452 PM CDT DECATUR CITY BY 502 PM CDT GRAND RIVER BY 503 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR MYERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:42 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 5, 2:42 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 242 PM CDT MON APR 5 1999 PLENTY GOING ON TODAY WITH MAIN FORECAST CHALLENGES BEING IN THE FIRST PERIOD WITH THUNDERSTORMS...WIND AND ENDING TIMES. CURRENTLY...LARGE AREA OF SHOWERS AND THUNDERSTORMS WHICH WERE LOCATED OVER MUCH OF THE CWA HAVE MOVED RAPIDLY NORTH. THERE HAS BEEN ONE LINE OF PERSISTENT CONVECTION OVER THE WESTERN CWA THAT HAS LAID DOWN A COUPLE INCHES OF RAIN BUT NO WATER PROBLEMS AS OF YET. INITIAL DRY GROUND HAS REALLY SOAKED UP THE RAIN. AS OF 19Z... CONVECTION DOWN IN MO IS RAPIDLY MOVING NORTH INTO SOUTHERN IOWA WHICH IS THE LOCATION OF OUR PRIMARY SEVERE THREAT. CLOUDY SKIES AND LOW DEWPOINTS HAVE REALLY NOT HELPED OUR CASE FOR SEVERE CONVECTION AND MOST IF NOT ALL CONVECTION WILL REMAIN ELEVATED. BEST THREAT REMAINS HIGH WINDS SINCE FORWARD PROGRESS ON THESE STORMS REMAINS AROUND 50 TO 60 MPH...BUT CAN GUSTS PENETRATE COLD AIR NEAR SURFACE. EITHER WAY...WILL MENTION POSSIBLE SEVERE IN EXTREME SOUTHERN ZONES. IN ADDITION...GRADIENT WINDS HAVE INCREASED SUBSTANTIALLY THIS AFTERNOON WITH GUSTS UP TO 50 MPH. AFTER DISCUSSION WITH SEVERAL SURROUNDING OFFICES...WILL ISSUE WIND ADV FOR NORTHERN CWA NORTH OF A FOD-CAV-MCW LINE. THE SYSTEM WILL BLOW THROUGH TONIGHT CLEARING MOST PLACES BUT WILL KEEP CLOUDS FAR NORTHEAST. CALM WEATHER TO PREVAIL INTO WEDNESDAY WITH INCREASING CLOUDS BY WEDNESDAY NIGHT IN ADVANCE OF THE NEXT SYSTEM. .DSM...WIND ADVISORY IAZ004>007-015>017-023>025-033>035. COGIL
In the hours before
Special weather statement, Apr 5, 11:50 AM CDT, 4 hours 55 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT MON APR 5 1999 HAZARD -WIDESPREAD RAIN WITH SCATTERED THUNDERSTORMS. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO THE POSSIBILITY OF A TORNADO BUT IT IS NOT THE PRIMARY THREAT. MODERATE TO HEAVY RAINS WILL ALSO OCCUR WITH THE THUNDERSTORMS WITH AN INCH OR MORE OF RAIN POSSIBLE. AREA OF CONCERN -THUNDERSTORMS COULD OCCUR ACROSS ALL OF CENTRAL IOWA. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 80. THE BEST CHANCES FOR HEAVY RAIN WILL BE OVER NORTHERN AND WESTERN IOWA. TIMING DETAILS -THUNDERSTORMS COULD OCCUR ANYTIME THIS AFTERNOON AND INTO THE EVENING HOURS. THE BEST CHANCES FOR SEVERE WEATHER WOULD BE LATE AFTERNOON AND EARLY THIS EVENING. THE THUNDERSTORM THREAT SHOULD DIMINISH AFTER MIDNIGHT. METEOROLOGICAL COMMENTS -LOW PRESSURE OVER CENTRAL KANSAS WILL LIFT INTO EASTERN NEBRASKA BY LATE THIS AFTERNOON. A WARM FRONT SHOULD EXTEND EASTWARD FROM THE LOW INTO ILLINOIS...WITH A TRAILING COLD FRONT INTO MISSOURI. SHOWERS AND STORMS WILL CONTINUE TO MOVE ACROSS MUCH OF IOWA THIS AFTERNOON...ESPECIALLY IN THE NORTH AND WEST. ANOTHER SQUALL LINE MAY ALSO DEVELOP SOUTHWEST OF IOWA BY LATE AFTERNOON AND BE JUST AHEAD OF THE COLD FRONT AROUND SUNSET. ALTHOUGH INSTABILITY LEVELS SHOULD BE ON THE LOW SIDE...VERTICAL WIND SHEAR WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS WITH SQUALL LINES MAINLY OVER SOUTHERN THIRD OF IOWA...ESPECIALLY SOUTH OF HIGHWAY 34. DAMAGING WINDS WOULD BE THE PRIMARY CONCERN. IF STORMS DID DEVELOP ALONG THE WARM FRONT...DEEP VERTICAL SHEAR WOULD MAKE TORNADOES ALSO POSSIBLE BUT THE ATMOSPHERE WILL LIKELY NOT BE UNSTABLE ENOUGH FOR THIS TO OCCUR. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...MODERATE TO HEAVY RAINS FORMING NORTH OF THE LOW MAY PRODUCING PONDING ON ROADS AND SIGNIFICANT RISES ON STREAMS...RIVERS AND CREEKS. PRECAUTIONS -SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. IT WILL BE AN ACTIVE WEATHER DAY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. COGIL
Special weather statement, Apr 5, 11:50 AM CDT, 4 hours 55 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CDT MON APR 5 1999 HAZARD -WIDESPREAD RAIN WITH SCATTERED THUNDERSTORMS. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO THE POSSIBILITY OF A TORNADO BUT IT IS NOT THE PRIMARY THREAT. MODERATE TO HEAVY RAINS WILL ALSO OCCUR WITH THE THUNDERSTORMS WITH AN INCH OR MORE OF RAIN POSSIBLE. AREA OF CONCERN -THUNDERSTORMS COULD OCCUR ACROSS ALL OF CENTRAL IOWA. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 80. THE BEST CHANCES FOR HEAVY RAIN WILL BE OVER NORTHERN AND WESTERN IOWA. TIMING DETAILS -THUNDERSTORMS COULD OCCUR ANYTIME THIS AFTERNOON AND INTO THE EVENING HOURS. THE BEST CHANCES FOR SEVERE WEATHER WOULD BE LATE AFTERNOON AND EARLY THIS EVENING. THE THUNDERSTORM THREAT SHOULD DIMINISH AFTER MIDNIGHT. METEOROLOGICAL COMMENTS -LOW PRESSURE OVER CENTRAL KANSAS WILL LIFT INTO EASTERN NEBRASKA BY LATE THIS AFTERNOON. A WARM FRONT SHOULD EXTEND EASTWARD FROM THE LOW INTO ILLINOIS...WITH A TRAILING COLD FRONT INTO MISSOURI. SHOWERS AND STORMS WILL CONTINUE TO MOVE ACROSS MUCH OF IOWA THIS AFTERNOON...ESPECIALLY IN THE NORTH AND WEST. ANOTHER SQUALL LINE MAY ALSO DEVELOP SOUTHWEST OF IOWA BY LATE AFTERNOON AND BE JUST AHEAD OF THE COLD FRONT AROUND SUNSET. ALTHOUGH INSTABILITY LEVELS SHOULD BE ON THE LOW SIDE...VERTICAL WIND SHEAR WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS WITH SQUALL LINES MAINLY OVER SOUTHERN THIRD OF IOWA...ESPECIALLY SOUTH OF HIGHWAY 34. DAMAGING WINDS WOULD BE THE PRIMARY CONCERN. IF STORMS DID DEVELOP ALONG THE WARM FRONT...DEEP VERTICAL SHEAR WOULD MAKE TORNADOES ALSO POSSIBLE BUT THE ATMOSPHERE WILL LIKELY NOT BE UNSTABLE ENOUGH FOR THIS TO OCCUR. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED...MODERATE TO HEAVY RAINS FORMING NORTH OF THE LOW MAY PRODUCING PONDING ON ROADS AND SIGNIFICANT RISES ON STREAMS...RIVERS AND CREEKS. PRECAUTIONS -SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING. IT WILL BE AN ACTIVE WEATHER DAY SO PEOPLE WITH OUTDOOR CONCERNS SHOULD MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION. COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:05 PM CDT | Tornado Warning | DMX | Taylor | 35 min |
| Apr 5, 4:33 PM CDT | Tornado Warning | DMX | Adams, Union | 32 min |
| Apr 5, 5:45 PM CDT | Tornado Warning | DMX | Warren | 35 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.